Ritalin lung

Case contributed by Dr Thomas M. Anderson

Presentation

Shortness of breath

Patient Data

Age: 55 years
Gender: Male
X-ray

Chest Radiograph

Bilateral hyperlucent lower lungs and mild flattening of the diaphragmatic domes.

CT

CT Chest

Diffuse hyperinflation of bilateral lower lobes with anterior/superior displacement of major fissures. Lingular atelectasis due to displaced left major fissure.

Findings are compatible with panlobular emphysema (also known as panacinar emphysema).

Case Discussion

Panlobular emphysema of the bilateral lower lobes due to complete destruction of secondary pulmonary lobules. Lower lobe predominance indicates a hematogenous insult. 

The differential diagnosis for bilateral lower lung panlobular emphysema is alpha-1-antitrypsin deficiency and talc-containing Ritalin (methylphenidate) injection. 

This patient had a documented history of Ritalin injection, causing the so-called Ritalin lung

PlayAdd to Share

Case information

rID: 64220
Published: 11th Nov 2018
Last edited: 14th Aug 2019
System: Chest
Inclusion in quiz mode: Included

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.